Iowa, 2011High Wind in Iowa, June 13, 2011
June 13, 2011 · NWS DVN · 4 events in 3 counties and zones
Non-thunderstorm wind gusts estimated to be 60 to 70 mph caused tree and structural damage across parts of Benton, Johnson, and Washington Counties during the afternoon of June 13.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $125,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Non-thunderstorm wind gusts estimated to be 60 to 70 mph caused tree and structural damage across parts of Benton, Johnson, and Washington Counties during the afternoon of June 13.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jun 13, 11:37 AM CST, 2 hours 53 minutes earlier.
Area forecast discussion, Jun 13, 11:37 AM CST, 2 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1237 PM CDT MON JUN 13 2011
.UPDATE...
CENTRAL IA THUNDERSTORM COMPLEX IS HOLDING TOGETHER AND MOVING
SOUTHEAST AROUND 37 KTS...AND QUICKLY TAKING AIM ON SE IA. LATEST
RADAR TRENDS SHOW NEW DEVELOPMENT ON A WARM ADVECTION WING SE OF
THE MAIN COMPLEX OVER S CENTRAL IA AND N CENTRAL AND NORTHEAST MO.
AT THE NORTH END...THERE IS A WEAK MCV THAT CURRENT TRAJECTORY
WOULD TRACK IT ALONG A PATH JUST SOUTH OF AWG TO GBG EARLY THIS
AFTERNOON. HAVE UPDATED FOR LIKELY POPS SOUTH OF THIS LINE...WHILE
ACTIVITY THE NORTH TOWARD I-80 SHOULD BE MORE LIMITED.
WILL CONTINUE TO MONITOR A WAKE LOW AND STRONG EASTERLY WINDS
CURRENTLY OBSERVED BEHIND THE COMPLEX IN CENTRAL IA...WHILE W-NW
WINDS ALONG THE LEADING EDGE OF THE COMPLEX ARE CURRENTLY 25 TO 35
KTS.
&&
.AVIATION...
COMPLEX OF THUNDERSTORMS WITH STRONG WINDS AND HEAVY RAINFALL IN
CENTRAL AND S CENTRAL IA WAS HOLDING TOGETHER...AND MAY IMPACT THE
BRL TERMINAL BY MID AFTERNOON. THIS IS REFLECTED IN THE UPDATED
FORECAST FOR BRL. THE POTENTIAL FOR CID IS MORE LIMITED AS THE
SYSTEM SHOULD DISSIPATE MOVING INTO A RIDGE AND HAVE VC WORDING
FOR NOW. EAST WINDS WILL INCREASE AHEAD OF THE APPROACHING
THUNDERSTORMS AT ALL SITES THIS AFTERNOON...AND WITH THE PASSAGE
OF STORMS...W-NW WINDS OF 20 TO 30 KTS ARE LIKELY. FOLLOWING THE
STORMS...THERE IS A POTENTIAL FOR STRONG EASTERLY WINDS TO
INCREASE TO 30KTS OR HIGHER FOR A PERIOD OF TIME. ANOTHER COMPLEX
OF THUNDERSTORMS...WITH WIDESPREAD MVFR OR LOWER CONDITIONS IS
ANTICIPATED FOR THE 04Z TO 12Z TIMEFRAME FOR OVERNIGHT.
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&
SHEETS
Hazardous weather outlook, Jun 13, 3:34 AM CST, 10 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
434 AM CDT MON JUN 13 2011
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-140945-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
434 AM CDT MON JUN 13 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.
.DAY ONE...TODAY AND TONIGHT
THERE WILL BE A CHANCE OF THUNDERSTORMS SPREADING ACROSS PORTIONS OF
THE OUTLOOK AREA TONIGHT...ESPECIALLY SOUTHWEST OF A LINE FROM CEDAR
RAPIDS TO THE QUAD CITIES. MORE SUBSTANTIAL STORMS WILL BE POSSIBLE
ALONG AND SOUTH OF A LINE FROM WASHINGTON IOWA...TO BURLINGTON AND
MACOMB ILLINOIS. STORMS IN THESE AREAS WILL BE ABLE TO PRODUCE
LOCALLY HEAVY RAINFALL AND POSSIBLY SOME LARGE HAIL.
THE STORM PREDICTION CENTER HAS PLACED AREAS GENERALLY ALONG AND
SOUTHWEST OF A LINE FROM WILLIAMSBURG IOWA...TO BURLINGTON...AND TO
SOUTH OF MACOMB ILLINOIS IN A SLIGHT RISK OF SEVERE WEATHER TONIGHT.
AREA RIVERS ARE EXPERIENCING FLOODING. PLEASE SEE THE LATEST
FLOOD STATEMENTS AND FLOOD WARNINGS FOR DETAILS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
MORE SHOWERS AND THUNDERSTORMS ARE EXPECTED TUESDAY THROUGH
WEDNESDAY NIGHT AS AN UPPER LEVEL LOW PRESSURE SYSTEM MOVES
THROUGH THE UPPER MIDWEST. WE ARE MOST LIKELY TO GET PRECIPITATION
IN THE OUTLOOK AREA TUESDAY NIGHT. WIDESPREAD SEVERE WEATHER IS
NOT ANTICIPATED.
THUNDERSTORMS ARE IN THE FORECAST FOR MUCH OF THURSDAY THROUGH
SUNDAY. IT IS TOO SOON TO DETERMINE THE PROBABILITY FOR SEVERE STORMS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED IN PORTIONS OF SOUTHEAST IOWA AND
NORTHEAST MISSOURI LATER TONIGHT.
In the hours before
Special weather statement, Jun 13, 12:05 PM CST, 2 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
105 PM CDT MON JUN 13 2011
IAZ076-077-087-088-098-099-ILZ034-MOZ009-010-131900-
CLARK-HANCOCK-HENRY-JEFFERSON-KEOKUK-LEE-SCOTLAND-VAN
BUREN-WASHINGTON-
105 PM CDT MON JUN 13 2011
...THUNDERSTORMS WITH STRONG WINDS AND HEAVY RAINFALL MOVING INTO
NORTHEAST MISSOURI AND SOUTHEAST IOWA...
AT 1257 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM JUST WEST OF
OTTUMWA TO 6 MILES SOUTHWEST OF MEMPHIS...MOVING EAST AT 30 MPH. THE
STRONGEST STORM...CAPABLE OF PRODUCING PENNY SIZE HAIL AND VERY
HEAVY RAINFALL...WAS JUST WEST OF MEMPHIS AND MOVING NORTHEAST
AROUND 35 MPH.
THUNDERSTORMS WITH HEAVY RAINFALL...WIND GUSTS OF 30 TO 40 MPH...AND
POSSIBLY SMALL HAIL...WILL CONTINUE TO OVERSPREAD NORTHEAST MISSOURI
AND SOUTHEAST IOWA EARLY THIS AFTERNOON. BY 2 PM...THE LEADING EDGE
OF THE STORMS WILL LIKELY EXTEND FROM SIGOURNEY...THROUGH
FAIRFIELD TO KEOKUK.
IF YOU HEAR THUNDER, MOVE IMMEDIATELY TO A STURDY BUILDING OR CAR
UNTIL THE STORM HAS PASSED. MOTORISTS SHOULD BE PREPARED FOR STRONG
GUSTY WINDS.
LAT...LON 4136 9241 4138 9187 4023 9138 4029 9196
4030 9196 4030 9228 4041 9236 4060 9236
4061 9219 4115 9219 4117 9242
TIME...MOT...LOC 1758Z 270DEG 28KT 4126 9287 4038 9221
SHEETSSpecial weather statement, Jun 13, 12:46 PM CST, 1 hour 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
146 PM CDT MON JUN 13 2011
IAZ063>065-067-076>078-087>089-098-099-ILZ015-024-025-034-MOZ009-010-
131945-
CEDAR-CLARK-DES
MOINES-HANCOCK-HENDERSON-HENRY-IOWA-JEFFERSON-JOHNSON-KEOKUK-LEE-
LOUISA-MERCER-MUSCATINE-ROCK ISLAND-SCOTLAND-VAN BUREN-WASHINGTON-
146 PM CDT MON JUN 13 2011
..THUNDERSTORMS WITH STRONG WINDS MOVING INTO SOUTHEAST IOWA AND
NORTHEAST MISSOURI...
AT 135 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR NORTH ENGLISH
SOUTH THROUGH FAIRFIELD...TO NEAR BLOOMFIELD...MOVING EAST AT 45 MPH.
WINDS UP TO 50 MPH...BRIEF HEAVY RAINFALL AND PEA SIZE HAIL CAN BE
EXPECTED WITH THESE STORMS ACROSS SOUTHEAST IOWA THIS AFTERNOON.
WINDS MAY INCREASE TO 30 TO 40 MPH AFTER THE STORMS PASS AND REMAIN
STRONG THROUGH MID AFTERNOON.
MOTORISTS SHOULD BE PREPARED FOR VERY STRONG WINDS AND HEAVY
RAINFALL. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.
LAT...LON 4046 9225 4061 9220 4061 9219 4078 9214
4124 9213 4180 9227 4159 9107 4110 9095
4066 9095 4022 9134
TIME...MOT...LOC 1839Z 270DEG 40KT 4179 9218 4124 9201
4078 9202 4055 9211
SHEETSLocal storm report, Jun 13, 1:23 PM CST, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
223 PM CDT MON JUN 13 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0215 PM TSTM WND GST MEMPHIS 40.46N 92.17W
06/13/2011 E45.00 MPH SCOTLAND MO PUBLIC
ESTIMATED WIND GUSTS 40-45 MPH.
0222 PM TSTM WND GST 5 E CANTRIL 40.64N 91.98W
06/13/2011 E50.00 MPH VAN BUREN IA TRAINED SPOTTER
WNW WINDS WITH HEAVY RAIN. NO HAIL.
&&
TOMOSpecial weather statement, Jun 13, 2:18 PM CST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
318 PM CDT MON JUN 13 2011
IAZ040-041-051>053-063>068-076>078-087>089-098-099-ILZ015-024>026-
132230-
BUCHANAN-DELAWARE-BENTON-LINN-JONES-IOWA-JOHNSON-CEDAR-CLINTON-
MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-HENRY IA-
DES MOINES-VAN BUREN-LEE-ROCK ISLAND-MERCER-HENDERSON-WARREN-
INCLUDING THE CITIES OF...INDEPENDENCE...MANCHESTER...VINTON...
CEDAR RAPIDS...ANAMOSA...MARENGO...IOWA CITY...TIPTON...CLINTON...
MUSCATINE...BETTENDORF...DAVENPORT...SIGOURNEY...WASHINGTON...
WAPELLO...FAIRFIELD...MOUNT PLEASANT...BURLINGTON...KEOSAUQUA....
FORT MADISON...MOLINE...ROCK ISLAND...ALEDO...OQUAWKA...MONMOUTH
318 PM CDT MON JUN 13 2011
..STRONG WINDS MOVING INTO THE AREA WITH LIGHT RAIN...
AN AREA OF RAIN TO THE NORTH OF SOME STRONG THUNDERSTORMS OVER
FAR SOUTHEAST IOWA WILL CONTINUE THROUGH LATE AFTERNOON. AS THE LIGHT
RAIN DIMINISHES...WINDS MAY INCREASE TO 30 TO 40 MPH...WITH GUSTS
TO 50 MPH POSSIBLE.
MOTORISTS SHOULD BE PREPARED FOR STRONG EAST WINDS. LOOSE OBJECTS
MAY BE BLOWN AROUND BY THIS WIND...AND SMALL TREE LIMBS MAY BREAK.
ERVIN
High Wind, Benton
- When
- June 13, 2:30 PM CST
- Where
- Benton forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Newspaper
- Coordinates
- 42.080, -92.066 (the zone’s center; the record gives no point)
A non-thunderstorm wind gust estimated to be 60 mph blew a tree down across 26th Avenue in Watkins, IA around 330 pm CDT June 13.
High Wind, Washington
- When
- June 13, 2:45 PM CST
- Where
- Washington forecast zone
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $200
- Reported by
- Newspaper
- Coordinates
- 41.336, -91.718 (the zone’s center; the record gives no point)
Wind gusts estimated to be 65 mph blew down a large tree limb at 305 E. Polk Street in Washington, IA during the afternoon of June 13. The tree limb fell onto two bicycles.
High Wind, Johnson
- When
- June 13, 3:00 PM CST
- Where
- Johnson forecast zone
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $100,000
- Reported by
- Newspaper
- Coordinates
- 41.672, -91.588 (the zone’s center; the record gives no point)
A non-thunderstorm wind gust estimated to be 65 mph destroyed the Affordable Metal Manufacturing warehouse located at 2340 Highway 1 SW Kalona, IA 52247 around 400 pm CDT June 13.
High Wind, Johnson
- When
- June 13, 3:15 PM CST
- Where
- Johnson forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Emergency Manager
- Coordinates
- 41.672, -91.588 (the zone’s center; the record gives no point)
A non-thunderstorm wind gust estimated to be 60 mph blew a semi-truck over between mile marker 3 and 4 on Interstate 380 near Iowa City, IA around 415 pm CDT June 13.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Texas, June 13 to 30, 20113 deaths · 140 injured · 1 event
- Hail and Damaging Winds in Mississippi, June 13, 20112 deaths · 3 injured · $3.0 million · 1.5 in hail · 8 events
- Hail and Damaging Winds in Mississippi, June 13, 2011$1.1 million · 1 in hail · 36 events
- Tornado and Dust Storm in Arkansas, June 13 to 16, 20114 injured · $86,000 · EF0 · 27 events
- Hail and Damaging Winds in Iowa, June 13, 2011$331,000 · 59 kt wind · 22 events
- Flash Flood and Flood in Iowa, June 13 to 15, 2011$433,000 · 2 in hail · 15 events
- Hail and Damaging Winds in Arkansas, June 13, 2011$575,000 · 1.75 in hail · 3 events
- Tornado and Hail in Arkansas, June 13, 2011$127,000 · EF1 · 9 events
- Lightning Strike in Wyoming, June 13, 2011$200,000 · 1 event
- Wildfire in Texas, June 13 to 19, 2011$200,000 · 1 event
- Damaging Winds in Louisiana, June 13, 2011$151,000 · 50 kt wind · 2 events
- Flash Flood in Iowa, June 13, 2011$100,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 329348, 329339, 329333, 318476.